Oklahoma, 2022Wildfire in Oklahoma, April 7, 2022
April 7, 2022 · NWS AMA · 1 event in 1 county or zone
A very strong upper level low pressure system continued to move across the Northern Plains and the Midwest. This system continued to influence the combined Oklahoma and Texas Panhandles as the upper level jet dipped south over the Great Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong upper level low pressure system continued to move across the Northern Plains and the Midwest. This system continued to influence the combined Oklahoma and Texas Panhandles as the upper level jet dipped south over the Great Plains. Some of the stronger winds aloft from this system were able to mix to the surface with several wind gusts exceeding 58 mph as well as sustained winds exceeding 40 mph. The high winds combined with dry conditions lead to a wildfire in Beaver County that burned roughly 5,696 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 7, 1:16 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 7, 1:16 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
216 PM CDT Thu Apr 7 2022
.SHORT TERM...Tonight through Friday Night...
Northwest flow continues for the rest of today with winds in the 30-
40 mph range, gusting up to 65 mph. Wind highlights continue to
cover the northern and eastern Panhandles. Areas to the south and
west will still see breezy conditions, but more in the 20 to 30 mph
range. Large scale upper level trof will continue to spin over the
Great Lakes region, and that is what continues to drive the
northwest flow today and again tomorrow. The main difference for
tomorrow is that we will be in a transition tomorrow. Strong jet
aloft will be displaced further east and gradients will relax a bit,
especially in the west. Winds on Friday will be out of the
northwest, but more in the 15-25 mph range and the stronger winds
will be to the east. By evening the winds should start to come back
around to the west and then become light and variable as zonal flow
starts to transition over the Panhandles. H500 heights will
gradually rise as the system exits east, and thus high temperatures
should be more in the upper 60s to lower 70s. With the lighter
winds tonight, there will be a much better chance for a decent
freeze across the northwest, but the areas to the southeast should
be still in the mid 30s.
Weber
&&
.FIRE WEATHER...Red Flag Warning continues today and A Fire
Weather Watch will be in effect for the eastern Panhandles on
Friday.
Strong northwest winds 25-40 gusting 40-65 mph will be in
play across much of the Panhandles for the rest of today. RH
values will be in the 10 to 15 percent range. This will continue
pose critical Fire Weather conditions across most of the area for
the rest of today. RFTI's expected to be in the 4-6 range for the
northern and eastern Panhandles, with 2-5 in the southwest
Panhandles.
Critical Fire Weather conditions will return again on Friday but it
will be more focused in the eastern Panhandles where the winds will
be in the 20-25 mph range. Overall the RFTI's on Friday will be in
the 2 to 3 range. So given the fuel dryness, it will be a critical
day, but not as high end as yesterday and today.
Weber
&&
.LONG TERM...Saturday through Wednesday night...
Dry and windy, dry and windy, dry and windy...the pattern
continues through the extended with fire weather an ongoing
concern for the combined Panhandles. RH values are progged to be
well below 15 percent Saturday through Wednesday. This is despite
the influence of a frontal boundaries possibly in and out of the
combined Panhandles Sunday through Wednesday.
Saturday, southwest winds return to the area as a de-amplifying
ridge sits over the Great Plains with the first of two H5
troughs digs into the northern Inner Mountain West. The upper
level jet associated with this system will create cross barrier
flow inducing leeside pressure falls. This will lead to breezy 20
mph winds on Saturday and also a building of a LLTR over the
Southern Great Plains through the weekend into early next week.
H85 temperatures around 25 degrees C will be over much of West
Texas into the combined Panhandles and eastern NM Saturday
afternoon. These warm H85 temperatures and southwest winds will
result in afternoon temperatures well above normal in the 80s. Of
course these warm daytime temperatures along with surface
troughing will bring about RH values as low as 8 percent.
Sunday night, the center of the leeside low will dip south from
SE WY down into eastern CO and across into western KS resulting in
a cold front approaching the OK Panhandle. By Sunday afternoon
the frontal boundary is progged to bring northeasterly to
easterly winds into the northeastern half of the combined
Panhandles. There are slight differences to model solutions on
the exact point it stalls and then retreats to the north in late
afternoon. This could overall impact the exact high temperature in
the northeastern Panhandles Sunday by a few degrees. Overall
though, it is looking to be less likely to impact the overall
high temperatures. However, this may bring up the RH values in the
northeast creating more elevated fire weather conditions instead
of critical fire weather conditions.
H5 flow will become mostly zonal as the first trough moves east by
Monday afternoon. The second and more robust H5 trough (still
associated with the same H2 Low sitting over Alberta) will be
moving south over CA into the Desert Southwest Monday into
Tuesday. This trough will have a stronger H5 jet upwards of 80 to
90 kts. Guidance is not in very good agreeance on the progression
of this trough, but could possibly bring some much stronger winds
aloft to the combined Panhandles late Tuesday afternoon. The LLTR
is progged to rebuild after the first surface front retreats over
the area Monday into Tuesday with temperatures continuing into
the 80s. If the timing works out this H5 trough and its
associated jet could lead to a bad fire weather day across
portions of the Southern Great Plains sometime over Monday into
Wednesday.
The next leeside low on Monday is looking to create a much
steeper pressure gradient leading to 25 to 30 mph winds on Monday
and Tuesday, as opposed to the 20 mph winds over the weekend. The
surface low that develops Monday is not looking to really move
south over the combined Panhandles until Tuesday night with much
cooler temperatures behind the front for Wednesday afternoon.
Even with the cooler temperatures on Wed, much lower Td's will
lead to a continual low Min RH values in the afternoon near 10
percent.
Overall though, there are still some questions on how the first
front Sunday into Monday will impact overall conditions as model
guidance diverges. Uncertainty is still present on how Monday
through Wednesday will play out, in terms of winds and
temperatures based on the progression of the upper level system
as well as frontal progressions. Critical fire weather conditions
are a given (especially for the southwestern FA). However, one of
these three days (Mon-Wed) could see a very impactful fire weather
day if the timing of a stacked jet and frontal boundaries can
line up right over the combined Oklahoma and Texas Panhandles.
Even if the Panhandles do not see an outbreak type wildfire day,
somewhere in the Southern Great Plains is potentially going to see
one.
Hoffeditz
&&
Fire Weather...Saturday through Wednesday...
Overall Saturday through Wednesday, critical fire weather
conditions will be possible for portions of, if not all of the
combined Panhandles. Over the weekend, winds will be more gradient
driven leading to general critical fire weather conditions. During
the weekend RH values will continue in the 8-14 percent range and
continue to be this low into next week. Will be watching Monday
through Wednesday more closely though, as the possibility of
windy conditions, brought on by a stacked jet this time, to
possibly bring some extreme fire weather conditions to portions of
the Southern Great Plains. Model guidance still does not have a
good consensus for Monday through Wednesday. However, Tuesday is
looking to potentially be a wildfire outbreak day for the combined
Panhandles.
Hoffeditz
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 68 39 86 54 / 0 0 0 0 0
Beaver OK 30 64 31 85 50 / 0 0 0 0 0
Boise City OK 27 66 35 83 47 / 0 0 0 0 0
Borger TX 34 70 39 89 56 / 0 0 0 0 0
Boys Ranch TX 29 70 37 87 52 / 0 0 0 0 0
Canyon TX 30 69 38 86 52 / 0 0 0 0 0
Clarendon TX 35 67 39 87 57 / 0 0 0 0 0
Dalhart TX 25 67 32 83 45 / 0 0 0 0 0
Guymon OK 30 67 33 86 50 / 0 0 0 0 0
Hereford TX 29 70 38 86 50 / 0 0 0 0 0
Lipscomb TX 33 64 35 86 53 / 0 0 0 0 0
Pampa TX 33 66 39 86 55 / 0 0 0 0 0
Shamrock TX 35 67 37 87 56 / 0 0 0 0 0
Wellington TX 35 69 36 88 57 / 0 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CDT this evening for the following
zones: Hansford...Hemphill...Lipscomb...Ochiltree...
Roberts...Wheeler.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...
Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Armstrong...Carson...
Collingsworth...Donley...Gray...Hansford...Hemphill...
Hutchinson...Lipscomb...Ochiltree...Roberts...Wheeler.
Wind Advisory until 7 PM CDT this evening for the following
zones: Collingsworth...Gray...Hutchinson...Moore...Sherman.
OK...High Wind Warning until 7 PM CDT this evening for the following
zones: Beaver...Texas.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Beaver...Texas.
Wind Advisory until 7 PM CDT this evening for the following
zones: Cimarron.
&&
89/36Hazardous weather outlook, Apr 7, 1:25 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Thu Apr 7 2022
OKZ001>003-TXZ001>020-317-080830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Thu Apr 7 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated to critical fire weather conditions are expected to
continue this afternoon across the Texas and Oklahoma Panhandles.
A Red Flag Warning is in effect until 7 PM for all but the far
southwest Texas Panhandle where elevated conditions are expected.
Strong northwest winds are expected to continue through the
afternoon into early evening, especially across the eastern and
north central combined Texas and Oklahoma Panhandles where a High
Wind Warning is in effect through to 7 PM. A Wind Advisory is in
effect for areas adjacent to the warning including all but the far
western and south central Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated to critical fire weather conditions will be possible
Friday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through
Wednesday.
In the hours before
Local storm report, Apr 7, 1:07 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
207 PM CDT THU APR 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM NON-TSTM WND GST 2 ENE GOODWELL 36.60N 101.60W
04/07/2022 M62 MPH TEXAS OK MESONET
MESONET STATION GOOD GOODWELL.
&&
TLHLocal storm report, Apr 7, 1:11 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
211 PM CDT THU APR 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM NON-TSTM WND GST 1 WSW GUYMON 36.68N 101.50W
04/07/2022 M64 MPH TEXAS OK ASOS
ASOS STATION KGUY GUYMON (ASOS).
&&
TLHLocal storm report, Apr 7, 1:57 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT THU APR 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM NON-TSTM WND GST 3 N BORGER 35.70N 101.40W
04/07/2022 M59 MPH HUTCHINSON TX ASOS
ASOS STATION KBGD BORGER (ASOS).
&&
TLHLocal storm report, Apr 7, 2:07 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT THU APR 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM NON-TSTM WND GST 6 ESE LORA 35.71N 100.46W
04/07/2022 M59 MPH HEMPHILL TX MESONET
MIAMI 10 E MESONET.
&&
TLHWildfire, Beaver
- When
- April 7, 3:06 PM CST to 10:32 PM CST
- Where
- Beaver forecast zone
- Reported by
- County Official
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
This fire which burned 5,696 acres was caused by a faulty vehicle and started just north of Forgan, OK off of HWY 23.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, April 7 to 12, 20221 death · 2 injured · 59 kt wind · 26 events
- Flooding and Strong Wind in New York, April 7 to 8, 2022$507,000 · 25 events
- Hail and Damaging Winds in South Carolina, April 7, 2022$220,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 7, 2022$82,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in North Carolina, April 7, 20221 injured · $40,000 · 1.75 in hail · 9 events
- Dust Storm and High Wind in Kansas, April 7, 202261 kt wind · 18 events
- Dust Storm and High Wind in Nebraska, April 7, 2022$17,000 · 62 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, April 7, 20222.75 in hail · 15 events
- Tropical Storm in Guam, April 7 to 10, 20221 injured · 1 event
- High Wind in Colorado, April 7, 202260 kt wind · 7 events
- Flooding in New Jersey, April 7 to 8, 20227 events
- High Wind in Kansas, April 7, 202252 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024762.